MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-35
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the middle section of the pipeline could not be opened.The pipeline and phenom 27 catheter were replaced with similar models and the surgery was completed.The pipeline was positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the device.The pipeline was resheathed and removed with the microcatheter.The devices were prepared as indicated in the ifu.There were no symptoms or complications associated with the event.The patient underwent blood flow guiding device for treatment of an aneurysm.The patient had moderate vessel tortuosity.Ancillary devices include: 6f long sheath, 5f 115navien, echelon 10 microcatheter, synchro 14 guidewire and minimally invasive coils.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex embolization device and marksman catheter were returned for analysis within a shipping box, within a plastic bio-pouch, and within an opened pipeline flex inner pouch (b222613).Visual inspection/damage location details: the pipeline flex pusher was found bent at ~133.0cm and ~187.0cm from the proximal end.The pusher distal hypotube was found stretched with the shrink tubing pulled back from the proximal bumper.The pusher resheathing pad was found in good condition.The pusher distal core wire was found broken.The marksman catheter was flushed, the pipeline flex pusher sleeves and tip coil were flushed out of the catheter tip.The distal core wire was found broken proximal to the sleeves.The pusher sleeves and tip coil were found in good condition.The pipeline flex braid was not returned.Testing/analysis: the broken pipeline flex distal core wire was sent out for sem (scanning electron micrographic) failure analysis.Per the analysis report, the wire failed via torsional overload.Conclusion: based on the device analysis and reported information, the customer¿s ¿failure/incomplete to open at middle section (hourglass shape)¿ report could not be confirmed.Possible causes of ¿failure/incomplete to open¿ include patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.The pipeline flex braid was not returned; therefore, an analysis could not be performed, and any contributing factors could not be assessed.It is possible the patient¿s ¿moderate¿ vessel tortuosity and the placement of the braid in a vessel bend contributed to the event.However, the cause could not be determined.Regarding the distal core wire separation, possible causes include patient vessel tortuosity, resistance of delivery wire during delivery/retrieval, over-manipulation, user resheaths more than 2 times.The pipeline was resheathed less than or equal to 2 times and no resistance was reported.It is possible the patient¿s ¿moderate¿ vessel tortuosity and over-manipulation contributed to the separation.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14806579
Report Number2029214-2022-01061
Device Sequence Number11973059
Product Code OUT
UDI-Device Identifier00847536016569
UDI-Public00847536016569
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2024
Device Model NumberPED-450-35
Device Catalogue NumberPED-450-35
Device Lot NumberB222613
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2022
Supplement Date Received by Manufacturer09/23/2022
Initial Report FDA Received Date06/24/2022
Supplement Report FDA Received Date10/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age54 YR
Patient SexFemale